Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 50, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 2, 2003, 8:30 PM EDT for McDuffie County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 8:30 PM EDT (00:30 UTC)
- Expired
- May 2, 2003, 9:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County McDuffie County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2666 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
083
WUUS52 KCAE 030030
SVRCAE
GAC189-030115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
828 PM EDT FRI MAY 2 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 915 PM EDT.
* AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 20 MILES NORTHWEST OF THOMSON..MOVING SOUTHEAST
AT 40 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
THOMSON
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.
LAT...LON 3366 8246 3350 8274 3332 8239 3337 8228
AWP/CDLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:50 PM EDT, 5 hours 40 minutes earlier.
Area forecast discussion, May 2, 2:50 PM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 250 PM EDT FRI MAY 2 2003 TONIGHT-SUN: MCS MOVING OVER THE MOUNTAINS WILL HAVE SOME TROUBLE IN DRY AIR OVER THE AREA, BUT LEFT IN SLIGHT CHANCE FOR TONIGHT OVER ENTIRE AREA. SAT AND SUNDAY LOOK DRY BUT PLENTY OF CLOUDS AROUND AS LOW CENTER SPINS OFF NC COAST. CUT TEMPS A BIT FOR SUN AS CAA TRIES TO MAKE IT SOUTH. WENT WITH GUIDANCE FOR TEMPS. MON-FRI: UNSTABLE PATTERN SETS UP FOR NEXT WEEK AS RETURN FLOW WILL BRING IN WARM TEMPS AND BREEZY CONDS IN ADVANCE OF AN APPROACHING COLD FRONT ON WED. WILL PUT IN SLIGHT CHANCE ON TUES AND CHANCE OF RAIN WED THROUGH THURSDAY NIGHT. FRONT PASSES AREA ON FRI WITH CLEARING CONDS EXPECTED. PER HPC DISCUSSION CONCERNING ERRORS IN THE GFS WENT WITH UKMET/ECMWF. WENT ABOVE GUIDANCE ON TUES WITH WAA IN ADVANCE OF THE FRONT AND CUT TEMPS A BIT WITH CLOUDS AND RAIN FOR WED AND THURSDAY. CAE 62 84 57 80 / 20 10 10 10 AGS 61 85 55 82 / 20 10 10 10 SSC 62 83 57 79 / 20 10 10 10 OGB 63 84 58 81 / 20 10 10 10 .CAE... GA...NONE. SC...NONE. JDB
Hazardous weather outlook, May 2, 5:17 AM EDT, 15 hours 13 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 517 AM EDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE HAIL, LOCALLY HEAVY RAIN AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LM
In the hours before
Local storm report, May 2, 5:54 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
554 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
535 PM MT. CARMEL SC WIND DAMAGE
05/02/03 MCCORMICK SHERIFF REPORTED NUMEROUS
TREES DOWN
AWPLocal storm report, May 2, 6:23 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
623 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
535 PM 4 SW LANCASTER SC 1.75 INCH HAIL
05/02/03 LANCASTER SHERIFF REPORTED GOLFBALL
SIZE HAIL
620 PM LANCASTER/HEATH SPRINGS SC WIND DAMAGE
05/02/03 LANCASTER SHERIFF REPORTED NUMEROUS
TREES DOWN FROM DOWNTOWN
LANCASTER TO HEATH
SPRINGS
AWPLocal storm report, May 2, 6:38 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
638 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
535 PM CHESTERFIELD SC WIND DAMAGE
05/02/03 CHESTERFIELD SHERIFF REPORTED TREES
DOWN IN THE TOWN OF
CHESTERFIELD
AWPLocal storm report, May 2, 7:06 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
706 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
645 PM BISHOPVILLE/ELIOTT SC WIND DAMAGE
05/02/03 LEE LEE COUNTY EMERGENCY
DIRECTOR REPORTED
NUMEROUS TREES/POWERLINES
DOWN.
AWPLocal storm report, May 2, 7:13 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
713 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
640 PM EDGEFIELD SC .75 INCH HAIL
05/02/03 EDGEFIELD SKYWARN SPOTTER REPORTED
DIME SIZE HAIL
AWPSpecial weather statement, May 2, 7:39 PM EDT, 51 minutes before
SCZ018-025-030-035-041-GAZ040-063>065-030139- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 739 PM EDT FRI MAY 02 2003 ...STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH 9 PM... STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST AT 20 MILES PER HOUR THROUGH COLUMBIA AND EDGEFIELD COUNTIES ALONG THE SAVANNAH RIVER. STRONG STORMS WILL ALSO CONTINUE TO MOVE ACROSS CENTRAL AIKEN AND BARNWELL COUNTIES. THESE STORMS WILL PRODUCE WIND GUST TO 50 MPH...HAIL TO 1/2 INCH AND HEAVY RAIN. A SEVERE THUNDERSTORM WATCH IS IN EFFECT AND THESE STORMS MAY STRENGTHEN AND BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. CDL
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:59 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Richmond | 46 min |
| May 2, 9:19 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 56 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.